Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On the Cauchy problem for the one-dimensional heat equation

Author: F. Ginsberg
Journal: Math. Comp. 17 (1963), 257-269
MSC: Primary 35.78
MathSciNet review: 0162064
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we show that the Cauchy problem for the one-dimensional heat equation, though non-well posed in the sense of Hadamard, can be solved numerically. It is shown that if we admit as solutions functions for which an a priori bound is assumed in some finite rectangle in x -- t space then the solution depends Hölder continuously upon the given Cauchy data. The specific numerical scheme developed also exhibits the Hölder continuity so that we are sure of a meaningful numerical method.

References [Enhancements On Off] (What's this?)

  • [1] H. Carslaw & J. Jaeger, Conduction of Heat in Solids (Second Edition) Clarendon Press, Oxford, 1959. MR 0022294 (9:188a)
  • [2] R. Courant & D. Hilbert, Methods of Mathematical Physics, v. 1 (First English Edition), Interscience Publishers, N. Y., 1953. MR 0065391 (16:426a)
  • [3] F. Ginsberg, The Cauchy Problem for the One-Dimensional Heat Equation, (Ph.D. Thesis NYU, 1962). MR 0162064 (28:5266)
  • [4] J. Hadamard, Lectures on Cauchy's Problem in Linear Partial Differential Equations, Dover Publications, N. Y., 1952.
  • [5] E. Holmgren, ``Sur l'extension de la methode d'integration de Riemann,'' Ark. Mat. Fys., 1904.
  • [6] F. John, Comm. Pure Appl. Math., v. XIII, n. 4, November 1960.
  • [7] F. John, Numerical Solution of Problems which are not Well Posed in The Sense of Hadamard, NYU, (unpublished).
  • [8] F. John, Partial Differential Equations--Lecture Notes, NYU 1952-53.
  • [9] L. Nirenberg, ``On elliptic partial differential equations,'' Estrattodagli Annali Scuola Norm. Sup. Pisa; Serie III, v. XIII, f II, 1959. MR 0109940 (22:823)
  • [10] C. Pucci, ``On the improperly posed Cauchy problem for parabolic equations,'' Symposium on the Numerical Treatment of Partial Differential Equations, Provisional International Computation Center, 1959. MR 0107375 (21:6100)
  • [11] J. Scarborough, Numerical Mathematical Analysis (Second Edition), The Johns Hopkins Press, Baltimore, 1950. MR 0039361 (12:537c)
  • [12] J. Walsh, Interpolation and Approximation; AMS Colloquium Publications, American Mathematical Society, Rhode Island, 1956.
  • [13] E. Whittaker & J. Watson, Modern Analysis (Fourth Edition reprinted), Cambridge University Press, Cambridge, 1952.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 35.78

Retrieve articles in all journals with MSC: 35.78

Additional Information

Article copyright: © Copyright 1963 American Mathematical Society

American Mathematical Society